Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 7, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 16, 2001, 5:43 PM EST for Polk County, Tennessee. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 16, 2001, 5:43 PM EST (22:43 UTC)
- Expired
- Feb 16, 2001, 6:30 PM EST
- In force
- 47 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Polk County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 16, 5:46 PM EST | Thunderstorm Wind | Reliance, TN | Trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 16, 2:15 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.7 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMRX 162243 SVRMRX TNC139-162330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 543 PM EST FRI FEB 16 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... POLK COUNTY IN EAST TENNESSEE * UNTIL 630 PM EST * AT 542 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM BENTON TO 15 MILES SOUTHWEST OF PARKSVILLE...OR FROM BENTON TO 14 MILES SOUTH OF CLEVELAND...MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BENTON AROUND 555 PM EST PARKSVILLE AROUND 605 PM EST RELIANCE AROUND 610 PM EST ARCHVILLE AROUND 620 PM EST TURTLETOWN AROUND 630 PM EST SPOTTERS HAVE REPORTED DAMAGING WINDS WITH THESE STORMS. THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING... WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF THREATENING WEATHERP IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY. $$ LAT...LON 3527 8468 3500 8477 3500 8433 3525 8436 DMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 16, 3:00 PM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Feb 16, 3:00 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 300 PM EST FRI FEB 16 2001 A WET EVENING AND NIGHT IN STORE...THEN COLDER. SEVERE STORMS POSSIBLE THIS EVENING IN THE SOUTH. MODELS IN DECENT AGREEMENT THIS RUN. GOOD FORCING THIS EVENING AND EARLY TONIGHT AS STRONG DIVERGENCE ALOFT ASSOCIATED WITH THE JET COMBINES WITH GOOD LOW LEVEL CONVERGENCE ALONG THE FRONT. PRECIPITABLE WATER VALUES ARE IN THE 1 TO 1.5 INCH RANGE...SO PLENTY OF MOISTURE AVAILABLE. GROUND IS ALREADY QUITE WET FROM PAST RAINS...SINCE MOST LOCATIONS HAVE RECEIVED BETWEEN 1.5 AND 3 INCHES OF RAIN PAST FEW DAYS. APPEARS ONLY LIMITING FACTOR FOR FLOODING PROBLEMS MAY BE SPEED OF THE SYSTEM. HOWEVER...APPEARS POTENTIAL IS THERE FOR AT LEAST SOME WATER PROBLEMS...SO WILL ISSUE A FFA FOR ALL ZONES FOR TONIGHT. LOOKS LIKE THE PRECIP WILL END BEFORE IT GETS COLD ENOUGH FOR SNOW... ALTHOUGH THIS WILL HAVE TO BE WATCHED CLOSELY TONIGHT. CLOUDS SHOULD GRADUALLY BREAK UP SATURDAY...THEN MOSTLY CLEAR SATURDAY NIGHT AND SUNDAY. WILL GENERALLY USE A BLEND OF GUIDANCE FOR TEMPS. PRELIMINARY NUMBERS FOLLOW: CHA 39 45 23 46 / 100 5 0 5 TYS 36 40 20 43 / 100 5 0 5 TRI 36 38 16 39 / 100 5 0 5 OQT 36 40 20 43 / 100 5 0 5 .MRX... NC...FLASH FLOOD WATCH THROUGH 4 AM TONIGHT FOR ZONES NCZ060>061. TN...FLASH FLOOD WATCH THROUGH 4 AM TONIGHT FOR ZONES TNZ012>018...TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102. VA...FLASH FLOOD WATCH THROUGH 4 AM TONIGHT FOR ZONES VAZ001>002...VAZ005>006...VAZ008. LDW
In the hours before
Special weather statement, Feb 16, 2:00 PM EST, 3 hours 43 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-170100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 200 PM EST FRI FEB 16 2001 ...TORNADO WATCH IN EFFECT ACROSS SOUTHEAST TENNESSEE UNTIL 8 PM EST (7 PM CST)... ...HEAVY RAINFALL POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS THE SOUTHERN APPALACHIAN REGION... TORNADO WATCH NUMBER 23 IS IN EFFECT FOR SOUTHEAST TENNESSEE THIS AFTERNOON AND EARLY EVENING UNTIL 8 PM EST (7 PM CST). THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS WILL BE THE POSSIBILITY OF STRONG DAMAGING WINDS AND ISOLATED TORNADOES. LOCALLY HEAVY RAINS... WHICH COULD PRODUCE SOME AREAS OF FLASH FLOODING...WILL ALSO BE POSSIBLE. ADDITIONAL WIDESPREAD RAINFALL RESULTING IN RAINFALL TOTALS AROUND AN INCH...WITH LOCALLY HIGHER AMOUNTS UP TO TWO AND A HALF INCHES... WILL BE POSSIBLE THIS AFTERNOON AND EARLY EVENING ACROSS THE SOUTHERN APPALACHIAN REGION...MAINLY ACROSS SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. WITH THE GROUND ALREADY NEARLY SATURATED AND WITH SMALL STREAMS AND CREEKS FLOWING NEAR BANKFULL...LOCALIZED FLASH FLOODING WILL BE A DISTINCT POSSIBILITY THIS AFTERNOON AND EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL RADIO...TELEVISION...OR CABLE TELEVISION STATION FOR THE LATEST UPDATES AND POSSIBLE WARNINGS CONCERNING THIS DEVELOPING SEVERE WEATHER SITUATION. DMG
Special weather statement, Feb 16, 4:40 PM EST, 1 hour 3 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-170300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 440 PM EST FRI FEB 16 2001 ...TORNADO WATCH IN EFFECT FOR SOUTHEAST TENNESSEE UNTIL 8 PM EST (7 PM CST)... ...TORNADO WATCH IN EFFECT FOR CLAY AND CHEROKEE COUNTIES OF EXTREME SOUTHWEST NORTH CAROLINA UNTIL 10 PM EST (9 PM CST)... ...HEAVY RAINFALL ALSO POSSIBLE THIS EVENING ACROSS THE SOUTHERN APPALACHIAN REGION... TORNADO WATCHES ARE IN EFFECT FOR SOUTHEAST TENNESSEE AND EXTREME SOUTHWEST NORTH CAROLINA FOR LATE THIS AFTERNOON INTO A PORTION OF THIS EVENING. THE MAIN THREATS FROM ANY SEVERE WEATHER WILL BE THE POSSIBILITY OF STRONG DAMAGING WINDS AND ISOLATED TORNADOES. LOCALLY HEAVY RAINS...WHICH COULD PRODUCE SOME AREAS OF FLASH FLOODING...WILL ALSO BE POSSIBLE. ADDITIONAL WIDESPREAD RAINFALL RESULTING IN RAINFALL TOTALS AROUND AN INCH...WITH LOCALLY HIGHER AMOUNTS UP TO TWO AND A HALF INCHES... WILL BE POSSIBLE THIS EVENING ACROSS THE SOUTHERN APPALACHIAN REGION...MAINLY ACROSS SOUTHEAST TENNESSEE AND SOUTHWEST NORTH CAROLINA. WITH THE GROUND ALREADY NEARLY SATURATED AND WITH SMALL STREAMS AND CREEKS FLOWING NEAR BANKFULL...LOCALIZED FLASH FLOODING WILL BE A DISTINCT POSSIBILITY THIS EVENING. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL RADIO...TELEVISION...OR CABLE TELEVISION STATION FOR THE LATEST UPDATES AND POSSIBLE WARNINGS CONCERNING THIS DEVELOPING SEVERE WEATHER SITUATION. DM
Local storm report, Feb 16, 4:55 PM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
455 PM EST FRI FEB 16 2001
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....m
0433 PM SIGNAL MOUNTAIN TN WIND DAMAGE
02/16/01 HAMILTON LAW ENFORCEMENT REPORTED
TREES DOWN
DAELocal storm report, Feb 16, 5:00 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
500 PM EST FRI FEB 16 2001
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0433 PM SIGNAL MOUNTAIN TN WIND DAMAGE
02/16/01 HAMILTON LAW ENFORCEMENT REPORTED
TREES DOWN
0433 PM RED BANK TN WIND DAMAGE
02/16/01 HAMILTON LAW ENFORCEMENT REPORTED
TREES DOWN
DAELocal storm report, Feb 16, 5:37 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
537 PM EST FRI FEB 16 2001
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM DUNLAP TN WIND DAMAGE
02/16/01 SEQUATCHIE LAW ENFORCEMENT REPORTED
TREES DOWNThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 3:28 PM EST | Severe Thunderstorm Warning | MRX | Marion | 32 min |
| Feb 16, 3:57 PM EST | Severe Thunderstorm Warning | MRX | Marion, Sequatchie | 33 min |
| Feb 16, 4:19 PM EST | Severe Thunderstorm Warning | MRX | Hamilton | 56 min |
| Feb 16, 4:36 PM EST | Severe Thunderstorm Warning | MRX | Loudon | 34 min |
| Feb 16, 5:10 PM EST | Severe Thunderstorm Warning | MRX | Bradley, Hamilton | 65 min |
| Feb 16, 5:10 PM EST | Severe Thunderstorm Warning | MRX | McMinn | 65 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.